Iowa, 2003

Winter Storm in Iowa, February 14, 2003

February 14, 2003 · NWS FSD · 9 events in 9 counties and zones

Snowfall of 3 to 6 inches was preceded by freezing rain. The combination produced hazardous travel conditions, caused several minor accidents, and forced some event cancellations.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snowfall of 3 to 6 inches was preceded by freezing rain. The combination produced hazardous travel conditions, caused several minor accidents, and forced some event cancellations. The icing was highly variable over distance, with some areas very icy while other places were mainly wet during the morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 14, 4:01 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 14, 4:01 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 AM CST FRI FEB 14 2003

...MAIN STORY IS WINTER STORM TO EFFECT AREA TODAY/TONIGHT...

SYNOPSIS...00Z SUBJECTIVE UPPER AIR ANALYSIS INDICATED SPLIT FLOW
ACROSS THE CONUS. AT H3 90 KT JET MAXIMA EXTENDED FM OLD MEXICO NE
INTO OK. NRN STREAM JET OF 100 KTS EXTENDED FM SRN CANADA SE INTO
THE MID ATLANTIC. SEVERAL WEAK SHRT WAVES CLD BE SEEN AT H5 OVR THE
INTERMOUNTAIN REGION. VERY DIFFUSED THERMAL PATTERN WAS NOTED AT
BOTH H7 AND H5 WITH THE BEST BAROCLINIC ZONE OVER THE GREAT LAKES.
AT H5...LEE TROF EXTENDED ALONG THE FRONT RANGE WITH A WMFNT FM WRN
KS SE INTO AR.

FORECAST...PRECIP TYPE CONTS TO MAKE THIS A DIFFICULT FORECAST.
STRNG WAA SEEN ON THE 285 K SFC WL CONT TO SATURATE COLUMN WITH RW
BREAKING OUT IN SRN CWA. AS LIFT CONTS THRU THE MORNING PRECIP SHLD
EXPAND TO THE N AND W. SFC TMPS HAVE WARMED INTO THE MID 30S OVR THE
S/SW FA...AND THUS JUST RAIN EXPECTED THRU THE MORNING HOURS. TO THE
NE OF THIS LINE...SFC TMPS SHLD RMN BELOW FREEZING WITH ERLY LO LVL
FLOW BRINING IN COOLER TMPS TO THE EAST. WITH SRN STREAM MEETING
CONFLUENCE OF NRN STEAM ALONG AN AXIS FM NW TO SE ACROSS THE
CWA...PRECIP WL HIT A WALL AS IT CONTS NORTH. STRONGEST ISENTROPIC
SUSTAINED LIFT WL SET UP FM MHE SE TO SPW. PRECIP TO THE N AND SW OF
THIS LINE WL BE LIGHTER...BUT AREAS OF SW MN MAY SEE SOME ENHANCEMENT
FM WK H7 FRONTOGENESIS. MDLS SIMILAR ON THERMODYNAMICS WITH
SYSTEM...WITH THE ETA BEING JUST A TOUCH WARMER. AS H85 LOW MOVES
ACROSS NEB THIS AFTERNOON...EXPECT PRECIP TO CHANGE OVR TO SN FM
NORTH TO SOUTH WITH CHANGE OVR IN FSD AROUND OR SHRTLY AFTER 18Z.
AS COOLER AIR MOVES IN FM THE NE...EXPECT THE RAIN OVR THE S/SW TO
BACK OVR TO FREEZING RAIN BEFORE CHANGING TO SNOW. WITH SIG DEEP
ISENTROPIC LIFT CONTINUING THRU THE AFTERNOON WITH 3-4 G/KG OF
SPECIFIC HUMIDITY...STEADY SNOW IS LIKELY. H85 BAROCLINIC ZONE ALSO
TIGHTENS UP THIS AFTERNOON AS CAA FM THE NORTH INTENSIFIES WITH LO
DEEPENING OVR NEB...AND THIS MAY ENHANCE SNOWFALL. AT THIS TIME WL
PLAY IT CONSERVATIVELY AND GO WITH 3-5 INCHES WEST OF I-29 AND 1-3
INCHES IN THE FAR NE....BUT AMOUNTS CLD BE HIGHER DEPENDING ON THE
TIME OF SWITCH OVER. AS DRIER AIR AT BOTH H85 AND H5 MOVE INTO FM
THE E/NE THIS EVENING...PRECIP SHLD END FM NE TO SW. WL CONT -SN
CHANCES IN THE SOUTH ALL NIGHT. REST OF THE FORECAST GENERALLY
UNCHANGED...ALTHOUGH REMOVED PRECIP FOR SAT.

THANKS FOR THE COORDINATION MSP/OAX/LBF.

.FSD...WINTER STORM WARNING TODAY AND THIS EVENING IAZ001>003-
        012>014-021-022-MNZ080-081-089-090-097-098-SDZ055-056-
        061-062-066-067
       WINTER WEATHER ADVISORY THROUGH THIS EVENING MNZ071-072-
        SDZ038>040-052>054
       WINTER WEATHER ADVISORY THIS AFTERNOON AND EVENING IAZ020-
        031-032-NEZ013-014-SDZ050-057>060-063-064-065-068>071

BOUSTEAD
Hazardous weather outlook, Feb 14, 5:20 AM CST, 1 hour 10 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 AM CST FRI FEB 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL EFFECT THE AREA THROUGH THIS EVENING. FREEZING
RAIN WILL FALL ACROSS NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND
ALONG AND NORTHEAST OF A LINE FROM HURON TO MITCHELL TO ELK
POINT...IN SOUTHEAST SOUTH DAKOTA THIS MORNING. THE FREEZING RAIN
WILL BE MIXED WITH SNOW IN SOUTHWEST MINNESOTA. SIGNIFICANT ICING IS
POSSIBLE WITH THE FREEZING RAIN ON UNTREATED STREETS...POWER
LINES...AND TREES THROUGH EARLY THIS AFTERNOON. BY AFTERNOON THE
FREEZING RAIN WILL BEGIN TO MIX WITH AND CHANGE OVER TO SNOW FROM
NORTH TO SOUTH. SNOW ACCUMULATIONS IN A LINE FROM HURON TO SIOUX
FALLS WILL BE IN THE 2 TO 3 INCH RANGE...WHILE LIGHTER AMOUNTS OF 1
TO 2 INCHES CAN BE EXPECTED ON EITHER SIDE OF THIS LINE. LIGHT SNOW
WILL CONTINUE THIS EVENING...WITH STORM TOTAL SNOW ACCUMULATION OF 2
TO 4 INCHES ALONG AND EAST OF I-29...AND 1 TO 3 INCHES IN SOUTHWEST
MINNESOTA AND NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

BOUSTEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, O'Brien

When
February 14, 6:30 AM CST to 11:00 PM CST
Where
O'Brien forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Winter Storm, Ida

When
February 14, 8:30 AM CST to 9:00 PM CST
Where
Ida forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.387, -95.513 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
February 14, 9:00 AM CST to 11:00 PM CST
Where
Cherokee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.736, -95.624 (the zone’s center; the record gives no point)

Winter Storm, Clay

When
February 14, 2:30 PM CST to 11:00 PM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Winter Storm, Dickinson

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Lyon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Winter Storm, Osceola

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Osceola forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Winter Storm, Sioux

When
February 14, 2:30 PM CST to 9:00 PM CST
Where
Sioux forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Winter Storm, Buena Vista

When
February 14, 2:50 PM CST to 11:00 PM CST
Where
Buena Vista forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345382, 5345380, 5345377, 5345378, 5345379, 5345381, 5345383, 5345384, 5345376.